Missouri, 2003Tornado in Missouri, May 4, 2003
May 4, 2003 · NWS SGF · 1 event in 1 county or zone
This tornado is a continuation of the Christian County tornado that entered southwestern Greene County and laid down a path of destruction into the city of Battlefield. 7 million dollars.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 12
- Property damage
- $15 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This tornado is a continuation of the Christian County tornado that entered southwestern Greene County and laid down a path of destruction into the city of Battlefield. 100 homes and outbuildings were destroyed while another 150 were damaged causing estimated monetary losses of 14.7 million dollars. The tornado also claimed the life of one local resident and injured 12.Stephanie Allton age 40, was outdoors caring for her pets before taking shelter while the tornado approached. She was then deceased from being struck by a falling oak tree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 4, 4:08 PM CST, 2 hours 42 minutes earlier.
Area forecast discussion, May 4, 4:08 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED LAST LINE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CDT SUN MAY 4 2003
...MESOSCALE CONVECTIVE DISCUSSION...
SUPERCELL OVER LABETTE COUNTY KANSAS AND ANOTHER OVER NOWATA COUNTY
WILL BE MOVING INTO THE FAR SOUTHWESTERN PORTIONS OF OUR CWA WITHIN
ABOUT AN HOUR. SKIES HAVE CLEARED OVER EXTREME SOUTHWEST MISSOURI
AND THE ATMOSPHERE HAS BECOME VERY UNSTABLE. 0-1KM HELICITIES OF
150-300 M2/S2 OVER THE AREA...0-3KM CAPE OF OVER 100 J/KG AND
INCREASING RAPIDLY NOW THAT SUN HAS EMERGED. THE POTENTIAL FOR LONG
TRACKED AND STRONG TORNADOES IS VERY HIGH WEST OF AN OSCEOLA...TO
SPRINGFIELD...TO BRANSON LINE.
SUPERCELL MOVING OUT OF CRAWFORD COUNTY CONTINUES TO MOVE INTO AN
ENVIRONMENT FAVORABLE FOR CONTINUED TORNADO PRODUCTION...AND STRONG,
LONG TRACKED TORNADO IS POSSIBLE WITH THAT CELL AS WELL AS IT MOVES
THROUGH BARTON COUNTY.
UNCONFIRMED REPORTS OF SIGNIFICANT STRUCTURAL DAMAGE IS NOW BEING
REPORTED WITH THE TORNADO IN CRAWFORD.
.SGF...
MO...NONE.
KS...NONE.
IZZI
Hazardous weather outlook, May 4, 12:00 PM CST, 6 hours 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 4 2003
...OUTBREAK OF VIOLENT THUNDERSTORMS AND TORNADOS LIKELY THIS
AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
NUMEROUS SEVERE THUNDERSTORMS CAPABLE OF PRODUCING...
VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS
DAMAGING WINDS IN EXCESS OF 70 MPH
TORNADOS...INCLUDING THE POTENTIAL OF STRONG
AND PARTICULARLY DAMAGING TORNADOS
AREAS AFFECTED AND TIMING:
SEVERE THUNDERSTORMS DEVELOPING WEST OF AN OSCEOLA TO NEOSHO LINE
AS EARLY AS 2 PM...AREAS ALONG AND WEST OF HIGHWAY 65 BETWEEN 3
AND 5 PM...AND AREAS BETWEEN 65 AND HIGHWAY 63 BETWEEN 4 AND 6 PM.
ADDITIONAL INFORMATION:
A TORNADO WATCH IS IN EFFECT FOR THE WESTERN HALF OF THE OUTLOOK
AREA UNTIL 6 PM.
DISCUSSION:
CLOUD COVER WILL DECREASE THROUGH EARLY AFTERNOON AND ALLOW FOR
STRONG SURFACE HEATING. A HUMID AND VERY UNSTABLE AIR MASS IS
FORECAST TO MOVE INTO THE OUTLOOK AREA THIS AFTERNOON. A POWERFUL
LOW PRESSURE SYSTEM WILL DRAG A DRYLINE INTO THE WESTERN PORTIONS
OF THE OUTLOOK AREA THIS AFTERNOON. GIVEN THE EXTREMELY FAVORABLE
AND STRONG WINDS ALOFT...AND THE AMOUNT OF INSTABILITY FORECAST TO
BE PRESENT...EXPLOSIVE DEVELOPMENT OF SEVERE THUNDERSTORMS IS
ANTICIPATED BY EARLY TO MID AFTERNOON OVER THE WESTERN PORTIONS OF
THE OUTLOOK AREA. THESE THUNDERSTORMS WILL THEN MOVE RAPIDLY
EASTWARD ACROSS THE REMAINDER OF THE OUTLOOK AREA LATE THIS
AFTERNOON AND EVENING.
CONDITIONS WILL LIKELY BECOME FAVORABLE FOR SUPERCELLS THIS
AFTERNOON AS SURFACE DEWPOINTS SURGE WELL INTO THE 60S TO NEAR 70
DEGREES. LARGE AND DAMAGING HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS...AND TORNADOS...INCLUDING THE POTENTIAL FOR A FEW LONG
LIVED AND PARTICULARLY DESTRUCTIVE TORNADOS.
THE WEATHER SITUATION WILL LIKELY EVOLVE VERY RAPIDLY WITH STORMS
DEVELOPING BY 2 PM. ONCE STORMS DEVELOP THEY WILL INTENSIFY
RAPIDLY...BECOMING SEVERE AND POSSIBLY TORNADIC WITH IN AN HOUR OF
INITIATION. PERSONS OVER THE ENTIRE OUTLOOK SHOULD TAKE TIME NOW
TO REVIEW TORNADO SAFETY RULES AND BE READY TO REACT QUICKLY IF
THREATENING WEATHER APPROACHES.
THIS IS POTENTIALLY A VERY DANGEROUS SITUATION. THOSE IN THE
OUTLOOK AREA ARE URGED TO REVIEW SEVERE WEATHER SAFETY RULES AND
TO LISTEN TO RADIO AND TELEVISION AND NOAA WEATHER RADIO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED AS EARLY AS 2 PM OVER WESTERN
PORTIONS OF THE OUTLOOK AREA...AND BETWEEN 2 PM AND MIDNIGHT FOR
THE REMAINDER OF THE OUTLOOK AREA.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIIn the hours before
Local storm report, May 4, 6:29 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
729 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0726 PM AURORA MO TORNADO
05/04/03 LAWRENCE TORNADO ON GROUND IN
THE CITY PROPER.
ESTIMATED HALF MILE
WIDE. . REPORTED BY
OFF-DUTY NWS EMPLOYEE.Local storm report, May 4, 6:33 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 4 E PITTSBURG MO WIND DAMAGE
05/04/03 HICKORY TRAILER OVERTURNED. .
REPORTED BY COOPERATIVE
OBSERVER.Local storm report, May 4, 6:34 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
734 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0734 PM CLEVER MO TORNADO
05/04/03 CHRISTIAN TORNADO ON GROUND.
REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 4, 6:42 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0736 PM LAMAR MO .88 INCH HAIL
05/04/03 BARTON REPORTED BY PUBLIC.Local storm report, May 4, 6:47 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0736 PM SPRINGFIELD MO WIND DAMAGE
05/04/03 GREENE HOME DAMAGED WEST
BYPASS AND SUNSHINE. .
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 4, 6:48 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
748 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0744 PM 2 N LOUISBURG MO WIND DAMAGE
05/04/03 DALLAS NUMEROUS TREES DOWN. .
REPORTED BY PUBLIC.Tornado, Greene
- When
- May 4, 6:50 PM CST to 7:03 PM CST
- Where
- Greene County, 3 mi SW of Battlefield
- Rating
- F3
- Path length
- 4 mi
- Path width
- 500 yd
- Deaths
- 1 direct, 0 indirect
- Injuries
- 12 direct, 0 indirect
- Property damage
- $15 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.083, -93.417
| Event | Date | Age | Sex | Where | Kind |
|---|
| Tornado, Greene | 2003-05-04 | 40 | Female | Outside/Open Areas | Direct |
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 4 to 5, 200311 deaths · 99 injured · $97 million · F4 · 23 events
- Tornado in Missouri, May 4, 20035 deaths · 33 injured · $28 million · F3 · 1 event
- Tornado in Missouri, May 4, 20034 deaths · 27 injured · $6.0 million · F3 · 1 event
- Tornado in Missouri, May 4, 20033 deaths · 37 injured · $43 million · F3 · 1 event
- Tornado in Kansas, May 4, 20033 deaths · 20 injured · $8.2 million · F4 · 1 event
- Tornadoes and Hail in Kansas, May 4, 20032 deaths · 32 injured · $20 million · F4 · 21 events
- Tornadoes and Flash Flooding in Tennessee, May 4 to 7, 20034 deaths · 8 injured · $2.9 million · F1 · 132 events
- Tornado in Kansas, May 4, 20033 deaths · 19 injured · $3.7 million · F3 · 1 event
- Tornado in Missouri, May 4, 20032 deaths · 15 injured · $21 million · F3 · 1 event
- Tornadoes in Missouri, May 4, 20031 death · 10 injured · $20 million · F4 · 2 events
- Tornadoes and Hail in Missouri, May 4, 200313 injured · $125 million · F4 · 91 events
- Tornado in Missouri, May 4, 20032 deaths · 10 injured · $3.8 million · F3 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358175.